Tennessee, 2022

Hail in Tennessee, June 12, 2022

June 12, 2022 · NWS MEG · 1 event in 1 county or zone

A lone severe thunderstorm developed in northwest flow aloft and moved across portions of West Tennessee. The storm dropped large hail over Chester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A lone severe thunderstorm developed in northwest flow aloft and moved across portions of West Tennessee. The storm dropped large hail over Chester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 11:29 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 12, 11:29 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1229 PM CDT Sun Jun 12 2022

.UPDATE...
See 18z aviation discussion.

&&

.PREV DISCUSSION... /issued 1007 AM CDT Sun Jun 12 2022/

DISCUSSION...

Skies are mostly sunny across the Mid-South this morning with
temperatures mainly in the 80s. A few thunderstorms were moving
southeast across portions of central and northern Missouri. Some
of this activity may produce additions thunderstorms mainly over
portions of west Tennessee this afternoon. Some of this activity
could be strong with gutsy winds possible. Otherwise, a hot day is
expected across the region temperatures reaching the low to mid
90s and heat index value reaching above 105 degrees. Will update
forecast to remove morning wording.

ARS

PREV DISCUSSION... /issued 409 AM CDT Sun Jun 12 2022/

DISCUSSION...

Currently...High clouds from dying upstream MCSs are covering the
Mid-South this morning. Higher dewpoints are pushing into the
Delta region while further east temps are in the mid and upper 60s
with a little fog.

Today...Dense high clouds from old MCSs will be around early
before they thin out. Some 00z CAMs are advertising an MCS
dropping SE into West TN this afternoon. The latest HRRR is still
hinting at this possibility and given the NW flow aloft over West
TN, it is certainly is not out of the question. The morning clouds
and the possibility of some SHRAs/TSRAs complicates the forecast
today with regards to heat across eastern sections of the Mid-
South

Meanwhile strong upper ridging will be building in from the SW
with very humid air advecting in on SSW surface winds. Highs will
reach the mid 90s across the Delta and parts of north MS...a few
degrees lower over parts of west TN and NE MS. We may struggle to
reach heat advisory criteria over parts of West TN and NE MS.
However, given the lack of heat so far and that it is only mid
June plan to keep the advisory in place. Heat index values of
100-105 in these areas will seem plenty hot.

Tonight...Elevated dewpoints will result in very warm lows
overnight with readings only dropping to the mid and upper 70s.

Monday and Monday night...This looks like the hottest, most
uncomfortable day, as a 595dm upper ridge is centered over the
area along with a very humid airmass. 925 mb temps of 27-29C
support surface highs in the mid to upper 90s. Dewpoints in the
mid and, perhaps even some upper 70s, will easily support a heat
advisory with heat index values of 105 to 110 across the Mid-
South. Will need to monitor for a possible upgrade to an
excessive heat warning in places. For now decided to go with a
heat advisory for the entire area on Monday. Monday night will be
another warm one with lows in the mid to upper 70s again.

Tuesday through Thursday...Upper level high pressure will
dominate through this period with hot and humid conditions.
Curiously though, not quite as humid, since dewpoints in the lower
70s are forecast to predominate vs the mid 70s+ of today/Monday.
Nonetheless, highs will continue to be in the mid and upper 90s so
heat advisories will likely continue through much of the week.
Expect prolonged heat stress so be careful with outdoor
activities, check on the elderly and check the back seat. A few
afternoon thunderstorms could sneak into NE MS Wed/Thu afternoons
as the ridge weakens a bit.

Friday and Saturday...The upper ridge retrogrades westward
allowing a back door cold front to drop into the region. This will
not result in much of a cool down but dewpoints could drop well
into the 60s which will provide relief from the high heat and
result in cooler nights.

SJM

&&

.AVIATION...
/18z TAFs/

Patchy MVFR ceilings east of the MS River will lift over the next
1-2 hrs with primarily VFR conditions through the remainder of the
TAF. South to southwest winds will gust to 15-20 kts at times this
afternoon, becoming light overnight, thought MEM may stay up
around 8 kts. Gusty conditions will resume by late Monday morning.
There is a potential for a few thunderstorms later today, mainly
over West TN as a complex of storms moves southeast into the OH
Valley. Confidence remains very low that these storms will
penetrate this far south beneath the subtropical ridge owing to
the strong cap. That said, a few, isolated cells have formed in
the MKL vicinity so will include a VCSH for this afternoon.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Carroll-Chester-
     Crockett-Dyer-Fayette-Gibson-Hardeman-Hardin-Haywood-
     Henderson-Lake-Lauderdale-Madison-McNairy-Obion-Shelby-
     Tipton-Weakley.

     Heat Advisory from 11 AM to 8 PM CDT Monday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jun 12, 8:45 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
945 AM CDT Sun Jun 12 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131645-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
945 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A heat advisory is in effect for most of the Mid-South today.
High heat index values will result in dangerous conditions.

An few strong thunderstorms are possible this afternoon mainly
over portions of West Tennessee with gusty winds as the main
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The heat wave will persist through midweek. A heat advisory is in
effect for the entire Mid-South on Monday. Additional heat
advisories will likely be needed through the week.

Prolonged hot temperatures will result in an increased risk of
heat illness as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 12:48 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CDT Sun Jun 12 2022

TNZ052-053-121915-
Chester TN-Madison TN-
148 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of southeastern Madison
and north central Chester Counties through 215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jackson, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Henderson, Jacks Creek, Mifflin, Pinson, Five Points, Maple
Grove, Beech Bluff, East Union, Madison Hall and Pinson Mounds State
Archaeological Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3539 8867 3564 8883 3568 8873 3548 8848
TIME...MOT...LOC 1847Z 321DEG 22KT 3562 8872

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJ
Special weather statement, Jun 12, 1:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
212 PM CDT Sun Jun 12 2022

TNZ052-053-091-121945-
Chester TN-Madison TN-McNairy TN-
212 PM CDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of northeastern
McNairy, southeastern Madison and central Chester Counties through
245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving south at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Henderson, Jacks Creek, Mifflin, McNairy, Finger, Enville, Pinson,
Five Points, Montezuma, Cabo and Pinson Mounds State Archaeological
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 8868 3552 8873 3558 8856 3554 8854
      3551 8850 3535 8836 3535 8838
TIME...MOT...LOC 1911Z 342DEG 19KT 3548 8862

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CAD

The radar

The Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chester

When
June 12, 1:25 PM CST to 1:30 PM CST
Where
Chester County, 3.13 mi SW of Jacks Creek
Measured
1 in hail
Reported by
Public
Coordinates
35.441, -88.573

Quarter-sized hail fell along Old Jack Creek Road near the intersection with Plainview Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041631.